Worth repeating… Fentanyl patches can be deadly to children

 

Over the years, we have written articles about keeping medicines up and away and out of the reach and sight of children. However, accidental exposure to medicine still remains the leading cause of poisonings in children. We have also warned about the dangers of medicine patches, particularly fentanyl patches. These patches contain a powerful pain medicine that has resulted in death when children have put them on their skin or ingested them. So, it is Worth repeating some important safety tips for use when anyone in your home uses fentanyl patches.

Secure and check the patch. Young children or toddlers may think medicine patches are band aids, stickers, or tattoos. So, they may stick them on their skin if a wayward patch is found on the floor. When wearing a fentanyl patch on your skin, be sure it is secure and won’t come off. Consider using first aid tape or a transparent adhesive film to cover and secure it. Check to make sure it is in place throughout the day.

Dispose of patches properly. Even used fentanyl patches contain enough medicine that could harm a child. To dispose a patch securely, the US Food and Drug Administration (FDA) recommends folding the used patch in half with the sticky sides together, then flushing it down the toilet. Never put used fentanyl patches in household trash where children or pets may find them.

Seek medical attention immediately. If a child has accidentally touched or applied a fentanyl patch to their skin, call 911 and seek emergency medical help immediately. If you have naloxone, a medicine that reverses the effects of fentanyl and other strong pain medicines (opioids/narcotics), if instructed, give it to your child and still seek medical attention. But it may be difficult to know if your child had been exposed to a fentanyl patch. Look for these symptoms: They may become drowsy or agitated; they may have trouble breathing; or their face, tongue, or throat might swell. You can always call the Poison Help hotline (1-800-222-1222) for guidance.

Created on January 10, 2022

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work